Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is testosterone replacement necessary?
Sep 9, 2003

Drs, I was given Androgel a few years ago to conteract lipodystrophy. My baseline testosterone level was never taken. I have been on a Dr approved 'holiday' for almost 2 years - all markers remaining stable. My lipo is much improved - but certainly not to a pre-HAART condition. I want to get off the Androgel now and see what happens. I have not talked to my Dr about this yet. What can I expect if I quit using the gel? Also, how long would I need to wait to get my testosterone level measured after quitting? I hear that low testosterone causes fatigue and depression so I'm assuming that would be what I would experience when I quit Androgel. Is it debilitating? I work and maintain a house and an active social life. Would this interfere?

Response from Dr. Boyle

After being on testosterone replacement as long as you have, it may be some time before your levels rebound to normal and during that time depression, fatigue and loss of sexual desire, among other adverse events, may occur and in some cases be severe. If you don't want to or can't afford to go through this, you should discuss a taper of the testosterone with your doctor during which the testosterone replacement is slowly decreased while your own testosterone production recovers. Many of my patients who stop testosterone have done this and few have suffered any debilitating side effects while doing so. It will likely take several weeks to months for your testosterone production to return to its previous levels, whatever those were.



Previous
medicines good or bad
Next
Strange dropping of T-cells

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement